SEARCH

 

Drug Overdose

Risks with Drugs

fa


5- Drug Overdose

 

Drug overdose is a common occurrence among drug users especially for those who inject or use combination drugs. This page provides you with information about the risks of drug overdose and what to do in case someone close to you is having one.

 

  • What is drug overdose
  • drug overdose risks

  • Symptoms of drug overdose

  • Myths about drug overdose
  • First aid
  • Recovery position

 

What is drug overdose

  • An overdose happens when too much of a drug is taken, leading to a toxic effect on the body that can lead to death. This may occur suddenly, when a large amount of a drug is taken at one time, or gradually as a drug builds up in the body over a longer period of time. Substances that can cause harm when too much is taken include illegal drugs, (such as heroin, crack and cocaine) alcohol, tranquilizers, prescription and or over-the-counter medications. In case with illicit drugs, overdose occurs when these drugs are of unexpected purity, taken in large quantities, taken after a period of drug abstinence or when mixed with other drugs such as alcohol. A person’s tolerance to overdose varies with age, state of health, how the substance was consumed and other factors. The body’s failure to heal from the effects of the poison ingested usually leads to an overdose, which can cause death or permanent organ failure.
  • Drug overdose is not limited to people who have used drugs for a long time, but new users are also at risk. A person injecting heroin for the first time may run the risk of having an overdose because of their body’s lack of tolerance or the quality of the drugs. Sometimes overdoses are not accidental but deliberate. Drug users who feel depressed, hopeless or suicidal may take large quantities in an attempt to have an overdose and die. Many people who overdose actually die 2 or 3 hours after injecting heroin, especially when they’ve taken a combination of alcohol with methadone or heroin. This is because it takes time for the drugs that have been swallowed to get absorbed into the bloodstream and come into effect.
  • An overdose of narcotics such as heroin can cause sleepiness, slowed breathing, unconsciousness and even death. Stimulant drugs such as cocaine can produce excitement, increased heart rate, and rapid breathing. Depressant drugs such as alcohol have the opposite effect. Hallucinogens drugs such as LSD and other street drugs can cause paranoia, hallucinations, aggressive behaviour, or extreme social withdrawal. Cannabis-containing drugs such as marijuana can cause relaxation, impaired motor skills, and increased appetite. Legal prescription drugs when taken in higher than recommended amounts to achieve a feeling other than the therapeutic effects for which they were intended can lead to impaired judgment and decision-making skills.

 

 

Drug overdose risks


The main things that cause an overdose are:

 

1. Injecting drugs

Heroin injectors are about 14 times more likely to die than non-injectors. People who inject heroin are much more likely to overdose than people who smoke it.

 

2. Mixing drugs and alcohol

Most overdoses happen when people have alcohol or tranquilizers such as Valium in their system at the same time as having other illicit drugs such as heroin.

 

3. Using opiates when tolerance is low

The risk of an overdose is high when a person has abstained or reduced their drug intake and then uses them again. Overdose is common amongst those who have gone through detoxification and have resumed taking large quantity of drugs again. This is because the person’s physical tolerance towards the drugs has subsided and reacts adversely to the sudden drug intake.

 

Symptoms of drug overdose


Drug overdose symptoms vary widely depending on the specific drug used, but may include:

 

  • Coma – unconsciousness
  • Tremors
  • Difficulty breathing
  • Convulsions
  • Agitation
  • Delusional or paranoid behaviour
  • Drowsiness
  • Hallucinations
  • Nausea & vomiting
  • Abnormal pupil size
  • Nonreactive pupils
  • Staggering – unsteady gait
  • Sweating – extremely dry, hot skin
  • Violent or aggressive behaviour
  • Death

 

Myths about drug overdose

There are lots of myths about what you can do to bring someone round when they have overdosed. But, if someone has taken a lethal dose of drugs there is nothing you can do to wake them up, except to call for an ambulance. Medical professionals have medications that can act as an antidote against an overdose.

Some of the myths about helping someone out of an overdose are:

 

1. Making them walk

Trying to walk a person who has had an overdose may make things worse because it wastes time, and there is a risk they might fall, or get dropped. It is also possible that as the heartbeat increases with walking excersize, drugs will be absorbed into their bloodstream more quickly, which in turn can make their condition worse.

 

2. Putting them under cold shower

If you have heard of people waking up from an overdose because they were put under a cold shower, then its because they are lucky or had not taken a lethal dose of the drug. Putting people under a cold shower is ineffective and a waste of precious time to call for an ambulance.

 

3. Hurting or hitting them

Thinking you can bring someone around from an overdose by hitting or hurting them is futile. If you want to find out whether a person is having an overdose, simply rub your knuckles on the middle of their chest and if they don’t wake up, then they are unconscious. You need to call an ambulance straight away.

 

4. Injecting saltwater as an antidote

Some people think that giving an injection of salt water to someone who has overdosed will bring them round. But this is dangerous because the syringe you use to inject salt water may be infectious and can cause further harm.

 

 

First Aid

If someone close to you is having an overdose, follow the below suggestions:

 

1. Do not panic but call for an ambulance immediately.

2. Check their airway, breathing, and pulse. If they are unconscious but breathing, carefully place them in the Recovery Position (instructions given below).

3. If they are conscious, loosen their clothing, keep them warm, and provide them with reassurance. Try to keep them calm prevent them from taking more drugs.

4. If possible, try to determine which drug or drugs were taken and when. Save any available pill bottles or drug paraphilia so you could inform the medical professionals when arrived.

5. Do not leave the person thinking something you have done has caused them to overdose and that you may get into trouble. Drug overdose is a medical emergency and in general medical professionals are concerned about saving lives and not who is responsible for it.

6. Do not jeopardize your own safety. Some people in the midst of an overdose can show unpredictable behaviour and or become violent.

7. Do not try to reason, reprimand or offer advice to a person having an overdose. These actions are futile and a waste of precious time. Instead call for an ambulance immediately.

 

Recovery position

If someone is having an overdose, the best thing you can do is not to panic but to put them in the recovery position and call for an ambulance:

Drug overdose recovery position

 

1. Open their airway by tilting the head back and lifting the chin up

2. Turn them to one side and place the back of their hand against their cheek

3. Bend one knee at a right angel on the floor to act as anchor on the ground

4. Tilt the head back to make sure they can breathe easily

5. Dial emergency and ask for an ambulance

6. Stay with them until the ambulance arrives

Question or Comment

Hamrah welcomes any questions or comments you may have. We will reply back to the email address provided.

Addiction test
آزمایش اعتیاد - تست اعتیاد - Addiction Test

Are you an addict?

Addicts family test
آزمایش اعضای خانواده معتادان - Addict's Family Test

Are you affected by addiction?

Enabling test
آزمایش حمایت ناسالم - Enabler Test

Are you an enabler?

Codependency test
آزمایش هم وابستگی - Codependency test

Are you affected by codependency?